Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 186, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2008, 4:51 PM EDT for Clay County, Parke County, Putnam County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 4:51 PM EDT (20:51 UTC)
- Expired
- Jul 20, 2008, 5:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clay County, IN, Parke County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:10 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 202051
SVRIND
INC021-121-133-202115-
/O.NEW.KIND.SV.W.0186.080720T2051Z-080720T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 PM EDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
SOUTHEASTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 515 PM EDT
* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
RUSSELLVILLE...OR 22 MILES SOUTH OF CRAWFORDSVILLE...AND MOVING
EAST AT 29 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BAINBRIDGE BY 510 PM EDT...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 29 AND 41.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3987 8678 3947 8679 3947 8722 3960 8721
3960 8713 3987 8711
TIME...MOT...LOC 2051Z 283DEG 25KT 3974 8702
$$
AB1 follow-up statement
000
WWUS53 KIND 202106
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EDT SUN JUL 20 2008
INC021-121-133-202115-
/O.CON.KIND.SV.W.0186.000000T0000Z-080720T2115Z/
CLAY-PARKE-PUTNAM-
506 PM EDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN CLAY...PUTNAM AND SOUTHEASTERN PARKE COUNTIES...
AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
BAINBRIDGE...OR 22 MILES SOUTH OF CRAWFORDSVILLE...MOVING EAST AT 29
MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3987 8678 3947 8679 3947 8722 3960 8721
3960 8713 3987 8711
TIME...MOT...LOC 2106Z 283DEG 25KT 3972 8689
$$
ABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:43 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 2:43 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 243 PM EDT SUN JUL 20 2008 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN THROUGH MID WEEK. AT 18Z A SFC BOUNDARY EXTENDED ACRS NRN SECTIONS OF CENTRAL IN INTO IL. SCT TSRA WERE FIRING ALONG THIS BOUNDARY AS WELL AS POPPING UP ACRS REMAINDER OF FORECAST AREA /FA/ DUE TO UNSTABLE ATMS. TSRA WERE ALSO TRYING TO GET GOING IN WRN IA. MODELS ARE IN DECENT AGREEMENT. NO ONE MODEL IS DOING GREAT WITH CONVECTION BUT THE MODELS MAIN MASS FIELDS ARE SIMILAR. WILL USE A BLEND...BUT CONFIDENCE IS LOW DUE TO UNCERTAINTY OF MCS DEVELOPMENT WHICH OFTEN ARE NOT HANDLED WELL BY MODELS. EXPECT SCT TSRA TO CONTINUE INTO THIS EVENING WITH BOUNDARY IN THE AREA AND CONTINUED UNSTABLE ATMS. WILL CONTINUE CHC POPS THIS EVENING. MEANWHILE...STRONG WARM ADVECTION BEGINS ALOFT ACROSS NE/IA WHICH SHOULD FIRE ANOTHER MCS. THIS MCS WILL TRACK TOWARD THE FA OVERNIGHT. SOME QUESTION AS TO WHETHER IT WILL MAKE IT TO THE FA BY 12Z. THUS AM NOT CONFIDENT ENOUGH FOR LIKELY POPS OVERNIGHT. WENT HIGH CHANCE POPS NW FA OVERNIGHT /CLOSEST TO POTENTIAL MCS TRACK/ WITH LOWEST POPS SE FA /FARTHEST AWAY FROM POTENTIAL MCS TRACK/. THESE ARE STILL HIGHER THAN MOS WHICH ATTM DOES NOT LOOK LIKE IT HANDLES THE SITUATION WELL. WITH CLOUDS AROUND AND A CONTINUED HUMID AIRMASS...FEEL THAT MAV TEMPS ARE TOO COOL. BLENDED MAV WITH THE WARMER MET VALUES. ON MON REMNANTS OF MCS MAY BE MOVING ACROSS FA DURING THE MORNING...WITH MORE SCT STORMS FIRING IN THE AFTN ALONG REMNANT BOUNDARIES. WITH TIMING AND COVERAGE UNCERTAIN...KEPT CHANCE POPS ALL DAY. MAV TEMPS LOOK TOO WARM GIVEN CLOUDS AND TSRA AROUND. WENT CLOSER TO MET NUMBERS. UPPER TROF WILL DIG SW INTO THE AREA MON NIGHT INTO TUE AND BRING COOLER AND DRIER AIR INTO THE AREA BY WED. TSRA THREAT WILL CONTINUE MON NIGHT AND TUE ACROSS ENTIRE FA AS ANOTHER MCS MAY RIDE ACROSS SRN FA. BELIEVE ENUF DRIER AIR WILL WORK INTO NRN FA TO END RAIN THREAT THERE BY TUE AFTN. ENDED RAIN REMAINDER OF FA BY TUE NIGHT. GFS IS A BIT STRONGER WITH UPPER LOW AND KEEPS RAIN THREAT INTO WED...BUT IT IS AN OUTLIER ATTM SO WILL CONTINUE DRY FORECAST WED. NEXT WAVE WILL IMPACT FA THU NIGHT INTO FRI SO CONTINUED LOW CHC POPS THEN. REMOVED POPS ON THU AS TIMING NOW APPEARS TO BE THU NIGHT. && .AVIATION...DISCUSSION FOR 18Z TAFS SCATTERED SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING NEAR A CD FRONT FROM JUST SOUTH OF KCHI TO KMLI. A FEW OF THESE THUNDERSTORMS MAY MOVE NEAR OR ACROSS THE KLAF AREA THIS AFTERNOON. ELSEWHERE FORECAST IS MORE MUDDLED AS MODELS ARE FORECASTING A QUIET PATTERN BUT WITH A VERY UNSTABLE AIRMASS AND A COLD FRONT DRIFTING SOUTH ACROSS OUR AREA. I CANNOT RULE OUT A THUNDERSTORM ANYWHERE...BUT UNTIL LATE TONIGHT ANY THUNDERSTORMS WILL PROBABLY BE ISOLATED SO WILL LEAVE OUT OF TAFS FOR NOW. THERE IS GOOD LOW LEVEL CONVERGENCE ACROSS IOWA AND AND ANOTHER THUNDERSTORM COMPLEX WILL LIKELY DEVELOP OVERNIGHT AND MOVE OUR WAY BY EARLY MONDAY MORNING. THUS WILL INCREASE MENTION OF THUNDERSTORMS DESPITE WHAT MODELS ARE FORECASTING BY MONDAY. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JH PUBLIC...CS
Hazardous weather outlook, Jul 20, 3:23 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 323 PM EDT SUN JUL 20 2008 INZ021-028>031-035>049-051>057-060>065-067>072-211930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 323 PM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AS A COLD FRONT SLOWLY MOVES SOUTH ACROSS THE AREA. THE MAIN HAZARD MONDAY ALSO APPEARS TO BE DAMAGING WINDS. DO NOT FORGET THAT CLOUD TO GROUND LIGHTNING IS ALWAYS A THREAT WITH ANY STORM. STORMS ARE ALSO POSSIBLE TUESDAY AND AGAIN NEXT THURSDAY NIGHT AND FRIDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED INTO THIS EVENING AND MAY BE NEEDED AGAIN LATER MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jul 20, 4:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG CAYUGA 39.95N 87.46W
07/20/2008 VERMILLION IN LAW ENFORCEMENT
POWER LINES DOWN
&&
HEROLDLocal storm report, Jul 20, 4:48 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG ROCKVILLE 39.77N 87.23W
07/20/2008 PARKE IN LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:15 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 45 min |
| Jul 20, 4:53 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Putnam | 52 min |
| Jul 20, 5:14 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Owen, Putnam | 31 min |
| Jul 20, 5:28 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Morgan | 47 min |
| Jul 20, 5:38 PM EDT | Areal Flood Advisory | IND | Decatur, Hancock, Hendricks, Johnson, Marion, Morgan and 3 more | 3 hr |
| Jul 20, 5:52 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Shelby | 38 min |
| Jul 20, 6:11 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 49 min |
| Jul 20, 6:20 PM EDT | Severe Thunderstorm Warning | IND | Monroe | 25 min |
| Jul 20, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 46 min |
| Jul 20, 7:15 PM EDT | Severe Thunderstorm Warning | IND | Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.